Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

155 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes severe dizziness?

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 1929 Questions

default
Posted on Wed, 15 Mar 2017 in Brain and Spine
Question: falling dowm and extremely dizzy, what can I do
doctor
Answered by Dr. Dariush Saghafi 1 hour later
Brief Answer:
I would discontinue the meclizine and look for cause of dizziness

Detailed Answer:
Thank you for your question.

Based upon your gender and age as well as the fact that you are on BP medication and meclizine I am concerned that you may be either suffering from an over-control of your BP which is common in patients complaining of dizziness....especially if of new onset.

Other things to consider to explain dizziness and falls would be dehydration, hypoglycemia if you are involved in a major plan of reducing your caloric intake for any reason or you have been working on changing your diet.

Another quick and dirty way to check your body's volume status and/or degree of blood pressure control by blood pressure medications that may be excessive and causing you to feel dizzy and falling is to request that a doctor or nurse take pressures we refer to as ORTHOSTATIC BLOOD PRESSURES. This is generally considered to be a set of 3 pressure readings taken in conjunction with heartrate while in different posturally dependent positions (lying, standing, and standing for 2 minutes). If BLOOD PRESSURES precipitously drop by more than 25-30 points in the systolic or (top) number or 10-15 points in the diastolic or (bottom) number and this is also accompanied by increases in heartrate of more than 12-15 beats per minute when going from a lying to standing and then, remain standing position then, these changes would be diagnostic of what is called ORTHOSTATIC HYPOTENSION which could be due to low circulating volume as well as OVERCONTROL of blood pressure by medication.

This would be correctable by drinking a lot of fluids, eating more scheduled meals, and then, looking at medications that can be reduced or eliminated that are too restrictive on the patient's blood pressure.

If on the other hand you are not suffering from ORTHOSTASIS at all and your dizziness is more of a SPINNING or VERTIGINOUS feeling that occurs whenever you change position then, you may be suffering from something called BENIGN POSITIONAL VERTIGO and to remedy this you should get consulted either by a neurologist, an ENT specialist, or a NEURO-OTOLOGIST since these are the folks who understand that MECLIZINE is not the way to treat the condition of BPPV and can actually make things worse in some people. Instead patients should be given a set of exercises to do referred to as the BRANDT-DAROFF exercises which usually need to be done 2-3x/day for a period of 2-4 weeks. Sometimes the cycle needs to be repeated but on other occasions one run is all that is necessary to set everything straight and get rid of the dizziness.

If I've provided useful and helpful information to your questions could you do me a huge favor by CLOSING THE QUERY and be sure to include some fine words of feedback along with a 5 STAR rating? Again, many thanks for submitting your inquiry and please let me know how things turn out.

Do not forget to contact me in the future at: www.bit.ly/drdariushsaghafi for additional questions, comments, or concerns having to do with this topic or others.

This query has utilized a total of 52 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication

Recent questions on  Orthostatic hypotension

doctor1 MD

I think I have orthostatic hypotension but I am not sure. When I stand up I get the normal dizziness but my vision also fades to black for a few seconds. Sometimes I get tunnel vision. I am a runner so I thought it could be having a runner s pulse, but no one on my team experiences vision loss or as much dizziness. I am not dehidrated either. Is there anything I can do to stop this? Or do I need to see a doctor?

doctor1 MD

I am 20 years old, and have Addison s Disease. Recently I have had rapid heart rate, orthostatic hypertension, petachie spots, fatigue, mood swings, pain in legs, head aches...etc What is most concerning is the high heart rate, it stays in the 80 s at the least at rest. And it is very difficult to get up after sitting, my heart starts racing and pumping harder. Here are some blood test results: at 12:27 PM WBC 4.0L RBC 4.92 Hemoglobin 16.4 Hematocrit 47.5 MCV 96.6 MCH 33.4 MCHC 34.6 RDW 12.1 Platelets 178 Neutrophuls 41.9 Lymphs 43.6 Monocytes 10.3 Eos 3.5 Basos 0.7 Neutrophils (Absolute) 1.70 Lymphs (Absolute) 1.7 Monocytes (absolute) 0.40 Eos (Absolute) 0.2 Baso (Absolute) 0.00 eGFR - unable to calculate due to inappropriate age/gender/creatinine value glucose 76 BUN 14 creatinine 0.9 sodium 138 potassiu, 4.5 chloride 102 carbon dioxide 28 calcium 9.7 protein 7.1 albumin 4.1 globulin 3.0 bilirubin 3.0 alkaline phosphatase 49 AST 13 vitamin b12 487 CT scan recently done with no tumor on adrenals, adrenals actually couldn t be seen due to my lack of fat they say. I take 0.1 fludrocortisone and 30mg hydrocortisone. Any advice would be greatly appreciated, thank you.

doctor1 MD

I have the feeling of numbness in my head along with a constant headache, nausea and sudden feelings of being on fire. The heat starts from my back to my chest and head. I don t have a fever. When sitting still I get a feeling like I m on a boat. Dizzy spells and shaky hands even though I ve had a meal and I usually need to eat something sweet to stop the dizziness.

doctor1 MD

I ve been experiencing these strange occurances. It starts with really hot flashes to my face and it stays hot and red for a while. Then I get a rapid heart rate and dizzy spells/light headedness. Then it turns into a slight headache. I am on blood pressure medication Procardia XL and have been on it since August. What could be my problem?

doctor1 MD

Hi, I've been having a drop in BP when I go from sitting to standing and I feel like I'm on an elevator and very lightheaded when I stand up . Sometimes I feel fine . Happens randomly . Latest ekg was normal . Not sure what other avenues I should...

doctor1 MD

3rd time this week that this has happened. Comes on fast. I’m fine and then I’m white as a ghost,shaky, nauseous,and feel faint

doctor1 MD

yes my husband is on three blood pressure medicines and his dr. refuses to know that he is losing weight and feels dizzy and light headness should I get another dr. to do a work up on him. I am losing faith in this dr. and want a second opinion so...